Does Taking Vitamins on an Empty Stomach Cause Nausea?

Vitamin supplements come in a variety of forms, including tablets, capsules or gummy chews to make ingestion easier. But some formulations can still irritate your stomach. The Office of Dietary Supplements notes that many supplements include active ingredients that have a strong effect on your digestive system and if you also take prescription medications, interactions can occur. Consult your physician before using vitamin supplements and consider taking vitamins with food to reduce the risk of nausea.

Prevent nausea by taking your vitamins with water and food. Credit: Liquidlibrary/liquidlibrary/Getty Images

Vitamin Digestion

Vitamin supplements supply you with the majority of your daily recommended intake in one nutrient-packed dose. This is convenient for many people, but your digestive system may not agree, depending on how you take your supplement and the amount of added nutrients in the vitamin. Once you swallow the vitamin, it sits in your stomach getting diluted with acidic stomach juices before moving into your small intestine for final breakdown. The amount of digestive juices produced to break down the supplement may be more than needed. Without additional foods to buffer the juices, an upset stomach can occur, especially if you are taking a multivitamin with added fillers.

Solubility

The solubility of your vitamin supplement may also play a role in the side effects you experience. Water-soluble vitamins include vitamins C and the B complex. These vitamins are less likely to induce stomach upset when taken in the recommended amounts because they dissolve in water. By the time the water-soluble vitamins reach the lower part of your digestive tract they are mostly broken down. Unlike water-soluble vitamins, the fat-soluble vitamins, including vitamins A, D, E and K, take longer to digest because they bind to and store in the fat cells in your body. The fat-soluble vitamins sit in your stomach longer.

Take With Food

Upset stomach, or indigestion, caused by irritation in the stomach lining, can provoke the feeling of nausea, a general sickness with an urge to vomit but may not lead to vomiting. Additional digestive complications can include diarrhea, cramping or abdominal pain, but these effects generally occur as a result of taking too high of a vitamin dose. Avoid the feeling of nausea by taking vitamins with a small snack or meal and a full glass of water. Consult your physician for vitamin dosing recommendations to ensure you take the right amount for your health needs.

Considerations

Consult your physician before taking vitamin supplements. Read package labels for directions on how to take the vitamin supplements, because some individually dosed vitamins absorb best when taken on an empty stomach. If you take a multivitamin on an empty stomach and experience stomach upset or nausea, eat before you take the vitamin. Persistent nausea can signal an underlying health complication and should be explored with your physician.

references & resources
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.